Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Detroit, MI

June 17, 2002Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 17, 2002, 4:57 PM EDT for Saginaw County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2002, 4:57 PM EDT (20:57 UTC)
Expired
Jun 17, 2002, 5:45 PM EDT
In force
48 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:05 PM EDTHail 0.75Fenmore, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 172057
SVRDTX
MIC145-172145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 PM EDT MON JUN 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAGINAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MARION SPRINGS...OR 16
  MILES NORTHEAST OF ST. JOHNS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARION SPRINGS AT 505 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4334 8451 4321 8468 4315 8426 4330 8415

SF JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM EDT, 1 hour 32 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT MON JUN 17 2002

MAIN FORECAST CONCERN OCCUR TONIGHT AND THEN AGAIN TOWARDS THE END
OF THE WEEK.

MODELS ARE HANDLING THE NEXT SHORT WAVE DIFFERENTLY. AVN AND ETA-XX
BOTH WEAKEN THE NEXT VORT MAX AS IT MOVES ACROSS SOUTHEAST MICHIGAN
THIS EVENING... WHILE THE ETA STRENGTHENS IT. IF WE GO WITH THE ETA
SOLUTION THEN I WOULD HAVE TO KEEP A MENTION OF SCATTERED SHOWERS
AND THUNDERSTORMS OVER SOUTHEAST MICHIGAN FOR A GOOD PART OF THE
NIGHT. HOWEVER... THE AVN/ETA-XX SOLUTION WOULD ALLOW THE SHOWERS
AND THUNDERSTORMS TO DISSIPATE AROUND SUNSET. ANOTHER DIFFERENCE
SHOWS UP IN THE TEMPERATURES AT BOTH 500 AND 700 MB. ETA IS SLOWER
IN MOVING THE COLD POOL OFF TO THE EAST... ESPECIALLY AT 700MB AND
THIS ALLOWS MORE INSTABILITY TO REMAIN OVER SOUTHEAST MICHIGAN
OVERNIGHT. WITH WARM ADVECTION ALREADY INDICATED ON THE UPSTREAM
SOUNDINGS THIS MORNING YOU HAVE TO BELIEVE THAT THE ETA MAY BE
TRYING TO HOLD ONTO THE COLD POOL TOO LONG AND THUS THE AVN/ETA-XX
SOLUTIONS WILL BE CLOSER TO THE TRUTH. LATEST RADAR AND SATELLITE
LOOPS SHOWING THE SHOWERS AND STORMS DEVELOPING FURTHER EAST AND
MOST OF IT SHOULD AFFECT THE THUMB. WILL HAVE LIKELY POPS FOR THIS
EVENING IN THE THUMB AND JUST CHANCE POPS ELSEWHERE.

NICE DAY ON TUESDAY ACROSS THE REGION WITH LOTS OF SUNSHINE AND
LIGHT WINDS. WARM ADVECTION WILL BEGIN ON TUESDAY WITH 850MB
TEMPERATURES WARMING FROM AROUND PLUS 8C TO PLUS 10C. THIS GRADUAL
WARMING WILL CONTINUE THROUGH THURSDAY WITH 850MB TEMPERATURES
REACHING PLUS 15C BY THURSDAY AFTERNOON. THIS WILL ALLOW SURFACE
TEMPERATURES TO WARM BACK INTO THE 80S ACROSS MOST OF SOUTHEAST
MICHIGAN FOR WEDNESDAY AND THURSDAY.

EXTENDED...
SHOULD BE A QUIET PERIOD EXCEPT FOR FRIDAY AND SATURDAY. MODELS
SHOWING A WEAKENING COLD FRONT APPROACHING FROM THE WEST THURSDAY
NIGHT AND THEN EITHER STALLING OUT OR DISSIPATING OVER SOUTHEAST
MICHIGAN ON FRIDAY. NOT A LOT OF SUPPORT FOR PRECIPITATION THAT DAY
WITH INSTABILITY FAIRLY WEAK WITH A LIFTED INDEX DOWN NEAR ZERO AND
CAPE VALUES NEAR A 1000 JOULES. HOWEVER... I ALWAYS GET CONCERNED
ABOUT ANY BOUNDARY THAT STALLS OUT OVER OUR AREA DURING THE SUMMER.
USUALLY THERE IS ENOUGH LOW LEVEL CONVERGENCE... INSTABILITY... AND
LOW LEVEL MOISTURE NEAR TO FRONT TO GET SOME THUNDERSTORMS GOING.
WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY AND
SATURDAY... BUT DROP THEM FOR SUNDAY AND MONDAY DUE TO A BUILDING
UPPER LEVEL RIDGE AND THE LACK OF ANY LARGE SCALE FORCING.

.DTX...NONE.

KEYES

In the hours before

Local storm report, Jun 17, 3:20 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
320 PM EDT MON JUN 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    3 SW ST CLAIR             MI   .75 INCH HAIL
06/17/02   ST CLAIR                       REPORTED BY SPOTTER

0245 PM    ST CLAIR                  MI   .75 INCH HAIL
06/17/02   ST CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT

SF
Special weather statement, Jun 17, 4:06 PM EDT, 51 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-180200-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
406 PM EDT MON JUN 17 2002

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARD...
ISOLATED SEVERE THUNDERSTORMS EARLY THIS EVENING...PRODUCING HAIL TO
ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. STORMS THAT DEVELOP
WILL MOVE SOUTHEAST AT 30 MPH.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE TROUGH
OVER LOWER MICHIGAN...LEADING TO SCATTERED THUNDERSTORMS THIS
EVENING. WITH INCREASING INSTABILITY DUE TO DAYTIME HEATING LATE
THIS AFTERNOON...ISOLATED THUNDERSTORMS MAY BECOME SEVERE EARLY THIS
EVENING. THUNDERSTORMS WILL WEAKEN BELOW SEVERE LIMITS ONCE THE SUN
SETS.

SPOTTER ACTIVATION...
DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
NO HAZARDOUS WEATHER EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR
THE LATEST FORECAST INFORMATION. YOU CAN ALSO OBTAIN THE LATEST
FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE.

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER
Local storm report, Jun 17, 4:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC, MI
443 PM EDT MON JUN 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    FLAT ROCK                 MI   .75 INCH HAIL
06/17/02   WAYNE                          REPORTED BY PUBLIC

JHB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair32 min
Jun 17, 2:45 PM EDTSpecial Marine WarningDTX45 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningDTXWayne46 min
Jun 17, 3:39 PM EDTSpecial Marine WarningDTX51 min
Jun 17, 4:04 PM EDTSpecial Marine WarningDTX26 min
Jun 17, 4:32 PM EDTSpecial Marine WarningDTX58 min
Jun 17, 5:13 PM EDTSevere Thunderstorm WarningDTXBay47 min
Jun 17, 5:19 PM EDTSevere Thunderstorm WarningDTXLapeer41 min
Jun 17, 5:21 PM EDTSevere Thunderstorm WarningDTXShiawassee39 min
Jun 17, 5:52 PM EDTSevere Thunderstorm WarningDTXTuscola38 min
Jun 17, 6:32 PM EDTSevere Thunderstorm WarningDTXTuscola28 min
Jun 17, 6:42 PM EDTSevere Thunderstorm WarningDTXLapeer48 min
Jun 17, 6:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair47 min
Jun 17, 6:57 PM EDTSpecial Marine WarningDTX63 min
Jun 17, 7:35 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Jun 17, 7:37 PM EDTSpecial Marine WarningDTX53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.